Select country
Membership information
0800 561 9000
Medicolegal advice
0800 561 9090
Menu
Refine my search

If it is not recorded

Post date: 26/10/2017 | Time to read article: 3 mins

The information within this article was correct at the time of publishing. Last updated 14/11/2018

Written by a Senior Professional
Mr M, aged 39, presented initially to the Emergency Department with headaches, limb weakness and a drooping eyelid, but took his discharge before full investigations were completed. He was reviewed two weeks later by a neurologist who noted numbness in the arm and unsteadiness. He arranged for a CT scan which was normal. The patient did not attend for an MRI scan.

Three months later, Mr M presented to an ophthalmologist with blurred vision. Examination showed retrobulbar neuritis and he was referred to a neurologist.

A few months later the patient was seen by a neurologist, Dr P, who wrote a letter to the patient’s GP, Dr O, indicating a possible diagnosis of multiple sclerosis (MS). She said that an MRI scan had been organised. Mr M was reviewed by the neurologist four months later when he was started on oral methylprednisolone and referred to support services. Dr P wrote that she would review the patient in two months, but no indication was given of the dose or duration of the course of steroids. Five days later, the GP pharmacy records indicate dispensing of the prescription of methylprednisolone as “150 methylprednisolone tablets 16 mg. 5 tablets to be taken daily as directed by your doctor”. The signature of the doctor was not a known doctor at the Practice. There were no entries in the records corresponding to this or in the computerised prescribing records.

The patient received repeat prescriptions of methylprednisolone from Dr O. Four months later, Mr M was admitted to hospital with back pain after lifting a heavy object. He was diagnosed with a fractured T6 secondary to osteoporosis (due to high-dose steroids). Subsequently, further fractures were found between T4 and T12 and L1-L5. The discharge medication included alendronate, prophylactic treatment against steroidinduced osteoporosis. The entry in the computer record under active problems in the GP record notes, “at risk of osteoporosis, see A&E letter”.

There is no further record of methylprednisolone in the GP records, although in a consultation with a Dr P the long-term steroid regimen was picked up. She recorded the patient should only have taken a single four-day high-dose methylprednisolone course.

Eighteen months after his presentation with fractures Mr M suffered further falls. Suspicions of spinal cord compromise at that time were not confirmed on MRI. His underlying disease and associated disability had progressed steadily. He had not walked independently for over two and a half years and suffered urinary incontinence requiring an indwelling catheter. He had poor feeling in both hands, with coordination, visual and swallowing problems and mid-thoracic pain.

Mr M brought a claim against Dr O and the hospital, alleging that both Dr O and Dr P had allowed the continued repeat prescription of high-dose steroids, which had caused his severe osteoporosis.

Expert opinion

The case was reviewed for Medical Protection by an expert GP. He considered Dr O’s records inadequate, with insufficient details of the patient’s problems, particularly related to his MS. Care was substandard in respect that prescriptions were issued and not recorded. Furthermore, steroid prescription should never have been on a repeat basis. Lack of records about specific prescriptions made it difficult to judge the overall standard of care.

The expert believed that the over-prescribing of high prednisolone doses was largely the responsibility of Dr P, who gave insufficient information about the initiation dosage and duration of the initial steroid dose. It would be a not unreasonable assumption by the GP that treatment commenced by the consultant was to be continued until the patient saw the consultant again. Clearly there was delay as the patient did not attend regularly. When the over-prescribing was identified, Dr P failed to put in place a clear management plan with appropriate guidance to Dr O.

The steroids caused severe osteoporosis, resulting in multiple vertebral crush fractures and collapse of the vertebral bodies and myopathy. These problems aggravated the disability attributed to the patient’s MS and interfered with his rehabilitation.

The standard of record-keeping made this a difficult claim to defend. It was settled for a small sum with a contribution from the hospital.

Learning points

  • When a patient registers at a new Practice, this is an important opportunity to review their notes and medication.
  • Careful documentation in clinical records is essential, particularly with chronic disease.
  • Good communication with secondary care is vital in relation to patient management. 
  • Be clear as to who prescribes for the patient who regularly attends secondary care. 
  • Regular review of repeat prescriptions should be routine.

Share this article

Share
Load more reviews
Rating

You've already submitted a review for this item

|
New site feature tour

Introducing an improved
online experience

You'll notice a few things have changed on our website. After asking our members what they want in an online platform, we've made it easier to access our membership benefits and created a more personalised user experience.

Why not take our quick 60-second tour? We'll show you how it all works and it should only take a minute.

Take the tour Continue to site

Medicolegal advice
0800 561 9090
Membership information
0800 561 9000

Key contact details

Should you need to contact us, our phone numbers are always visible.

Personalise your search

We'll save your profession in the "I am a..." dropdown filter for next time.

Tour completed

Now you've seen all of the updated features, it's time for you to try them out.

Continue to site
Take again